Note: We believe this person was asking about SSRIs (the anti-depressants commonly prescribed for anxiety disorders, namely Prozac, Lexapro, Celexa, Zoloft, Paxil, and Cymbalta, among others). These meds are taken everyday (as opposed to some drugs which are on an as-needed basis).
The short answer: Absolutely!
The long answer:
If you ask your MD (and, believe me, we have many times) he/she will probably tell you two things: 1) SSRIs don’t cause weight gain—or, at least, not a significant amount and 2) if someone is gaining weight it is because she feels better and, consequently, has recovered her appetite (eating can be hard with intense anxiety or depression).
As Anxiety Sisters who have battled with the disorder for 30+ years, we respectfully disagree. Ok, maybe not so respectfully. Here’s the deal:
The first studies of side effects (including weight gain) were sponsored by Big Pharma. Let’s face it, if their studies had shown a connection between America’s “biggest sin” and their incredibly profitable drugs, it would have been a PR nightmare. Big Pharma thus conducted studies with very small samples and over a very short period of time—typically 8 to 12 weeks. As you may know, SSRIs take a month or two to get into your system, so not many people reported weight gain in the first 2 or 3 months. Therefore, the data did not support the idea that people on SSRIs gained weight.
In 2014, Harvard Medical School and Massachusetts General Hospital conducted a study of 19,000 people on SSRIs over the course of one year. The researchers found that the average weight gain was 1 to 2 pounds (“not significant”). This was a big headline in JAMA (Journal of the American Medical Association), where many MDs get the latest research information. The headline in the publication of the Harvard Medical School was: “Antidepressants Cause Minimal Weight Gain.”
But the authors of the Mass General study suggest in their conclusion that one year may still be too small a time period in which to see significant weight gain.
WebMD researchers, on the other hand, state that upwards of 25% of people on SSRIs gain 10 pounds or more. This is fairly in line with reports of significant weight gain that we heard from 86 of the more than 300 women we have interviewed. We even heard from Sisters that never had weight/food issues (hard for us to imagine) until they started taking SSRIs.
So, what can you do about this? The decision is a very personal one as so many other factors are involved in the equation (such as the existence of an eating disorder, the causes of the anxiety, physical capabilities, etc.), but here are some ideas:
- Use the SSRI for only a short stint—six months or less—during which you should find other treatments that work (e.g., therapy, acupuncture, meditation, exercise, herbal supplements, etc.). That way you will have gotten on your feet without packing on the pounds.
- Switch SSRIs. Often just changing from one SSRI to another—for example, from Prozac to Zoloft—does the trick. There are subtle differences in each of the drugs within the SSRI class, and these can affect your metabolism in different ways.
- Stay on your SSRI—particularly, if it has really changed the quality of your life—and add exercise while cutting a few calories out of your daily menu. (This may not work, but, if you don’t have weight/eating issues in general, you may want to give it a try.)
- Stay on your SSRI and accept the plumper but calmer and more able-to-function you. (This is what Mags and I chose—we’re not always pleased when we look in the mirror, but we are thrilled to be living fulfilling and mostly happy lives. The tradeoff is worth it to us; however, we completely understand and respect that others may view such a tradeoff as a deal-breaker.)
Finally, 2 Don’ts:
- DO NOT take any weight loss medications (over-the-counter, herbal, or otherwise) while taking SSRIs. Drug interactions are serious business!
- DO NOT let anyone, especially in the medical field, shame you for your weight issues. Fire any health care professional (or anyone else, for that matter) who makes you feel bad about your body size.
If you are willing to share your experiences with weight gain and SSRIs, we would really love to hear from you!